Illinois, 2010

Flood in Illinois, July 24 to 27, 2010

July 24 to 27, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the fourth week of July resulted in the Rock River at Como going above the moderate flood stage level of 11 feet around 1230 am CDT July 25. 9 feet around 1 am CDT July 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the fourth week of July resulted in the Rock River at Como going above the moderate flood stage level of 11 feet around 1230 am CDT July 25. It crested around 12.9 feet around 1 am CDT July 26. It fell below the moderate flood stage level around 930 am CDT July 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 2:17 PM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SAT JUL 24 2010

.SYNOPSIS...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF IT. HAVE HAD WIND DAMAGE WITH THE THUNDERSTORM
CLUSTER CURRENTLY IN WESTERN IL. OTHER STORMS ARE NOW FIRING IN
SOUTHEAST IA AND INTO NW MO. COOLER AND LESS HUMID AIR BEHIND THE
FRONT.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF THE FRONT. THUNDERSTORMS INCREASING ALONG THE FRONT
FROM SOUTHEAST IA INTO NW MO AT THIS TIME. THE ECM FIRES STORMS
ALONG THE FRONT THIS EVENING AND WILL CARRY MODERATE TO LIKELY POPS.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF OUR IL COUNTIES
UNTIL 9 PM. WILL MENTION LOCALLY HEAVY RAIN AND SEVERE THUNDERSTORMS
AHEAD OF THE FRONT. WITH THE STORMS MOVING AT 30-40 MPH NOT
EXPECTING FLASH FLOODING.

HIGH PRESSURE THEN BEGINS BUILDING INTO THE REGION BY MORNING AND
THROUGH SUNDAY. LESS HUMID AIR AND MAX TEMPS NEAR NORMAL IN THE
LOWER TO MID 80S FOR SUNDAY.

..HAASE..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
FORECAST FOCUS ON DRY WEATHER EARLY IN THE PERIOD THEN ANOTHER
STALLING BOUNDARY AND POTENTIAL FOR HEAVY RAINS MID TO LATE WEEK.

HIGH PRESSURE WILL MOVE INTO THE REGION SUNDAY NIGHT AND MONDAY WITH
PLENTY OF SUNSHINE AND TOLERABLE HUMIDITIES. MAXIMUM TEMPERATURES
EXPECTED TO BE IN THE 80 TO 85 RANGE WITH MINS IN THE LOWER TO MID
60S. UNFORTUNATELY THIS DRY WEATHER WILL BE BRIEF.

ON TUESDAY THE HIGH BEGINS TO RETREAT OFF TO THE EAST ALLOWING FOR A
RETURN SOUTHERLY FLOW AND THE HEAT AND HUMIDITY BY MID WEEK.
DEWPOINTS SHOULD BE RISING WELL INTO THE 70S WITH PRECIPITABLE
WATERS IN EXCESS OF 2 INCHES. MAX TEMPS WILL BE CLIMBING INTO THE
LOWER TO MID 90S ON WEDNESDAY.

A SIMILAR PATTERN THAT WE HAVE SEEN ALL TOO OFTEN THIS SUMMER SETS
UP AGAIN MID TO LATE WEEK. A COLD FRONT IS EXPECTED TO DROP
SOUTHEAST INTO THE DVN CWA BY WEDNESDAY NIGHT...AND THEN BECOME
NEARLY STATIONARY OR AT LEAST MEANDER BACK AND FORTH ACROSS THE
REGION FOR SEVERAL DAYS. THIS WILL BE DUE TO THE FRONT ENCOUNTERING
THE PERSISTENT RIDGE TO OUR SOUTH. THE ECM EVENTUALLY PUSHES THE
FRONT FARTHER TO OUR SOUTH BY NEXT WEEKEND.

THE DIFFICULT PART THIS FAR OUT IS THE LOCATION OF THE FRONTAL
BOUNDARY AND TIMING THE ROUNDS OF THUNDERSTORMS AS EACH IMPULSE
MOVES THROUGH THE FLOW. CERTAINLY THE POTENTIAL WILL EXIST FOR
TORRENTIAL RAINS AND FLASH FLOODING BUT EXACT AREAS TO BE IMPACTED
AND HOW MUCH RAIN MAY FALL ARE UNKNOWN AT THIS TIME. THE MODELS
SUGGEST MOISTURE FROM TROPICAL DEPRESSION BONNIE WILL GET PULLED
NORTHWARD AROUND THE BERMUDA HIGH INTO THE MIDWEST. SOUTHWEST
MONSOON MOISTURE ALSO GETS TAPPED IN THIS PATTERN WHICH MAY ALSO
ENHANCE THE RAINFALL. THIS WILL NEED TO BE MONITORED CAREFULLY AS
THE DAYS PROGRESS AS MANY RIVERS WILL STILL BE IN FLOOD NEXT WEEK
FROM THIS MOST RECENT DELUGE.

&&

.AVIATION...
THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH EASTERN IA LATE
THIS AFTERNOON THEN MOVING INTO IL THIS EVENING. NORTHWEST TO NORTH
WINDS BEHIND THE FRONT TONIGHT THEN NORTHEAST ON SUNDAY. MOSTLY
CLEAR SKIES LATER TONIGHT AND SUNDAY.

&&
.HYDROLOGY...
MANY RIVERS IN MODERATE TO MAJOR FLOOD OR WILL BE OVER THE NEXT
SEVERAL DAYS. RIVERS WILL REMAIN ABOVE FLOOD STAGE FOR AT LEAST MUCH
OF NEXT WEEK. THE LAKE DELHI DAM FAILURE IN DELAWARE COUNTY HAS ALSO
TAKEN PLACE THIS AFTERNOON. WILL HAVE CHANCE TO DRY OUT NEXT COUPLE
DAYS WITH POTENTIAL FOR HEAVY RAINS RETURNING LATER NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE
Hazardous weather outlook, Jul 24, 2:58 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT SAT JUL 24 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH THE REGION WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS MAINLY IN
SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.
SOME OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL. STORM MOTION WILL BE EAST AT 35 MPH.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE INTO THE REGION BY THE MIDDLE OF NEXT
WEEK AND BECOME NEARLY STATIONARY. THIS SHOULD SET UP SEVERAL
ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY. HEAVY
RAINFALL WILL AGAIN BE A THREAT WITH ALSO THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THIS
AFTERNOON INTO THE EARLY EVENING HOURS IN SOUTHEAST IOWA...WESTERN
ILLINOIS AND EXTREME NORTHEAST MISSOURI.

HAASE

In the hours before

Local storm report, Jul 24, 6:00 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       3 ENE MASSBACH          42.27N 90.06W
07/24/2010  M5.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HOUR TOTAL...WITH A MEASURED 11.50 INCHES IN THE LAST
            48 HOURS. DELAYED REPORT.

&&

LEGRO
Local storm report, Jul 24, 6:23 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      WAYLAND                 40.40N 91.58W
07/24/2010                   CLARK              MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 136 AT WAYLAND. WATER ALSO OVER ROUTE
            H BETWEEN KAHOKA AND WINCHESTER.

&&

LEGRO
Local storm report, Jul 24, 7:08 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      VICENNES                40.50N 91.57W
07/24/2010                   LEE                IA   TRAINED SPOTTER

            TORRENTIAL RAIN IN TOWN...WITH AT LEAST A FOOT OF WATER
            AT THREE INTERSECTIONS.

&&

TG
Local storm report, Jul 24, 9:46 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
07/24/2010  E4.00 INCH       LEE                IA   BROADCAST MEDIA

            RAIN THAT FELL TODAY AND THIS EVENING. RELAYED BY WGEM.

&&

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Whiteside

When
July 24, 11:30 PM CST to July 27, 8:30 AM CST
Where
Whiteside County, 2.14 mi NNW of Erie to 2.86 mi SW of Spring Hill
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.680, -90.090

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252588.